Quinolone taken: Cipro and Levaquin
Reason for the Quinolone: Prostatitis
Was a safer antibiotic tried first? : No
How long ago did you take the Quinolone?: 18 Months
How much have you recovered as of now?: 40%
How often do you relapse or cycle?: Weekly
Does your doctor agree the Quinolone is the cause of your problems?: No
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your recovery: Primary care prescribes Ultram for pain
What has helped you in your recovery?: Vitamins, minerals, exercise, diet and a very supportive wife
|I was diagnosed with Prostatitis in January of
98. The Uro prescribed Cipro as the first course of treatment. It wreaked
havoc on my stomach, but it relieved some of the prostate symptoms which
were wild and to say the least troublesome to deal with while continuing a
somewhat normal life. I immediately noticed a blurring of my vision, but
didn't think much of it. Anyway to make a long story short I ended up taking
Cipro and Levaquin for 6 months between January and August of 1998. At one
point I had a fungal infection and thought I was going to die because after
a week of seeing my primary care physician, I couldn't get rid of a very
sore and swollen throat. I couldn't eat or work. I finally got a consult for
an ENT doc who recognized the trouble with being on antibiotics for so long.
After that incident I have not been back to that Uro or taken anything for
the continuing prostate problem.
In October of 98, I began to get very intense stomach pain. I went to see a Gastroenterologist and he suggested taking a look, but didn't impose his suggestion on me. After a few more weeks of pain, I decided to get scoped, gastro and proctoscopies. He found nothing unusual, thank God, but I still had really bad pain. Next I went for a CT scan which again was normal. When I went back to see him he had no suggestions. During my visits I asked him more than once if six months of antibiotics could have caused my stomach trouble but he didn't seem to think so.
I still have the prostate trouble an have received second and third opinions. One doc presribed an antihistamine for the prostate pain. It works some of the time but knocks me out. Other times I take Ultram for the stomach or prostate pain. I am also on ativan which helps with the agitation. Fortunately the agitation doesn't seem to get out of control and affect my family life. I do find it hard to read and write at times, I don't think my vision will improve and the strange sensation in my right arm is intermittent. The worst part of this story is that the prostate problem was never cured, the antibiotics just acted as anti-inflammatory agents. I think long and hard before considering any medicine after this misery. Here's to better days.
Last Updated 4/15/04